Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 11, NWS Billings, MT

April 18, 20117 counties in Montana

NWS Billings, MT issued this winter storm warning at Apr 18, 2011, 4:34 AM MDT for 7 counties in Montana. It took effect at Apr 18, 2011, 9:55 AM MDT. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2011, 4:34 AM MDT (10:34 UTC)
In effect from
Apr 18, 2011, 9:55 AM MDT
Expired
Apr 19, 2011, 3:05 PM MDT
In force
29 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 68 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 18, 3:35 AM MDT, 59 minutes earlier.

Area forecast discussion, Apr 18, 3:35 AM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
335 AM MDT MON APR 18 2011

.SHORT TERM...VALID FOR TDY AND TUE...

VERY DYNAMIC SPRING STORM TO IMPACT SOUTH CENTRAL MONTANA LATER
TODAY INTO TUESDAY. POTENTIAL STILL EXISTS FOR HEAVY WET SNOW
ACROSS THE PLAINS WITH THE LIKELIHOOD OF HEAVY WET SNOW FOR THE
BEARTOOTH/ABSAROKA FOOTHILLS LOCATIONS WITH HEAVY SNOW FOR THE
MOUNTAINS. COMPLICATED FORECAST WITH DETAILS AS TO EXACT
LOCATIONS OF SNOW AND A MATTER OF RAIN CHANGING TO SNOW. IN
ADDITION...ACCUMULATING SNOW CHANCES WILL BE BATTLING AGAINST MID
APRIL SUN ANGLE...LONGER DAYS...AND WARMER GROUND AND ROAD
TEMPERATURES. HOWEVER...FORECASTER CONFIDENCE IS A BIT HIGHER IN
THAT MODELS HAVE BEEN CONSISTENT IN PAINTING HEFTY QPF AMOUNTS
ACROSS THE AREA AND ALSO WITH KEEPING 850MB TEMPERATURES BELOW
FREEZING LATE TODAY INTO TUESDAY.

STRONG UPPER TROUGH AND ASSOCIATED WAVE MOVE ACROSS THE NORTHERN
ROCKIES TODAY THROUGH TUESDAY. AT THE SAME TIME...A SURFACE LOW
MOVES ACROSS WYOMING WITH A 700MB LOW MOVING ACROSS SOUTHERN
MONTANA. THIS WILL ALLOW FOR A DEEP EASTERLY AND MOIST UPSLOPE
FLOW ACROSS MOST OF OUR FORECAST AREA. IN ADDITION...LAPSE RATES
WILL BE ON THE ORDER OF 7-8C/KM LATE TODAY INTO TUESDAY. TIME
HEIGHTS SHOW VERY STRONG LIFT COMBINED WITH A GOOD SNOW GROWTH
DENDRITE ZONE FROM BILLINGS TO COOKE CITY. BELIEVE LIGHT SNOW
AROUND THE AREA THIS MORNING WILL MIX WITH RAIN LATER THIS
MORNING INTO THE AFTERNOON. BUT AS COLDER 850MB TEMPERATURES
ARRIVE LATE THIS AFTERNOON THE RAIN IS EXPECTED TO CHANGE TO SNOW
BY EVENING AND BECOME HEAVY AT TIMES DURING THE OVERNIGHT HOURS.

CURRENTLY...3 SEPARATE WINTER STORM WATCHES ACROSS OUR FORECAST
AREA...THE FIRST WHICH STARTS AT NOON FOR OUR FAR WESTERN ZONES
AND MOUNTAINS. HAVE DECIDED TO UPGRADE THIS WATCH TO A WARNING
GIVEN ALL THE ABOVE PARAMETERS. BELIEVE SNOW ACCUMULATIONS WILL
BE DIFFICULT TO ACQUIRE FOR THE MAJORITY OF THE AFTERNOON.
HOWEVER...HIGHER BLUFFS AND FOOTHILLS LOCATIONS SHOULD SEE SNOW
START TO ACCUMULATE BY LATE AFTERNOON. AS FOR THE REMAINING TWO
WATCHES FROM NORTHERN STILLWATER COUNTY EASTWARD...THESE DO NOT
GO INTO EFFECT UNTIL TONIGHT. WILL LET THE DAY SHIFT MAKE THE
DECISION ON THESE AS THERE IS STILL TIME TO WAIT AND SEE HOW THE
STORM SYSTEM EVOLVES.

THE STORM SYSTEM IS EXPECTED TO CONTINUE INTO TUESDAY WITH SNOW
DURING THE MORNING AND A RAIN/SNOW MIX POSSIBLE DURING THE
AFTERNOON ACROSS THE PLAINS. HOOLEY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

EXTENDED FORECAST REMAINS IN GOOD AGREEMENT AND HAVE MADE ONLY
MINOR ADJUSTMENTS.

ZONAL FLOW ALOFT WILL BE OVER THE AREA WEDNESDAY AND THURSDAY
WITH SEVERAL DISTURBANCES MOVING ACROSS THE REGION. GFS/ECMWF
BRING AMPLE MOISTURE INTO THE REGION AND SCATTERED RAIN OR SNOW
SHOWERS WILL BE POSSIBLE. ANOTHER UPPER LEVEL TROUGH BEGINS TO
MOVE ONTO THE WEST COAST LATE THURSDAY WHICH WILL CAUSE THE FLOW
ALOFT TO BACK TO THE SOUTHWEST. SOME MODEL DISCREPANCY SHOWING UP
THE THE TROUGH ON FRIDAY AS ECMWF TAKES THE BULK OF THE ENERGY
ACROSS SOUTHERN MONTANA . THE GFS IS CARVING A DEEPER TROUGH OVER
THE ROCKIES AND WILL TAKE MOST OF THE LIFT FURTHER SOUTH.
ENSEMBLES SUGGEST GFS HAS A BETTER HANDLE ON THIS AND WILL LEAN
FORECAST TOWARD ITS SOLUTION. WILL KEEP JUST SCATTERED POPS GOING
ON FRIDAY. ZONAL FLOW RETURNING OVER THE WEEKEND WITH SEVERAL
SHORT WAVES PUSHING THROUGH FOR A CONTINUED CHANCE FOR ISOLATED
RAIN AND SNOW SHOWERS. THIS UNSTABLE PATTERN WILL CONTINUE INTO
THE FIRST PART OF NEXT WEEK. TEMPERATURES REMAINING WELL BELOW
NORMAL FOR WEDNESDAY THROUGH FRIDAY AS AN UPSLOPE FLOW WILL BE
OVER THE ENTIRE AREA. TEMPERATURES WILL WARM SLIGHTLY OVER THE
WEEKEND AS A WEAK DOWN SLOPE FLOW DEVELOPS BUT TEMPERATURES WILL
STILL REMAIN 5 TO 10 DEGREES BELOW NORMAL. RICHMOND

&&

.AVIATION...

A DEEP UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA
TODAY AND WILL BRING INCLEMENT WEATHER TO ALL FLIGHT TERMINALS.
RAIN MIXED WITH SNOW CAN BE EXPECTED THIS MORNING WITH RAIN
BECOMING ALL SNOW BY LATE AFTERNOON. THE SHOWERS WILL BRING IFR
TO LIFR CONDITIONS. WIDESPREAD MOUNTAIN OBSCURATIONS CAN ALSO BE
EXPECTED. SNOW WILL INCREASE LATE TONIGHT AS THE UPPER TROUGH
SWINGS ACROSS SOUTH CENTRAL AND SOUTHEAST MONTANA. VLIFR
CONDITIONS CAN BE EXPECTED OVERNIGHT. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 040 028/039 026/047 032/051 033/048 033/054 034/059
    7/O ++/O    32/W    34/W    44/W    21/B    12/W
LVM 039 022/037 022/044 029/048 031/047 027/050 031/055
    9/O ++/S    32/W    35/W    45/W    21/B    12/W
HDN 043 030/040 027/050 033/056 032/052 033/058 033/063
    6/O ++/O    32/W    34/W    44/W    21/B    12/W
MLS 042 030/040 027/048 031/049 032/051 032/055 034/060
    4/O ++/O    52/W    24/W    33/W    21/B    12/W
4BQ 043 029/039 027/047 032/053 031/053 032/055 032/060
    4/O 99/O    62/W    24/W    44/W    21/B    12/W
BHK 041 030/037 026/042 031/048 028/049 030/051 031/056
    3/O 9+/S    62/W    24/W    33/W    21/B    12/W
SHR 043 028/039 024/047 029/052 029/050 028/054 031/059
    7/O 88/O    32/W    35/W    44/W    31/B    13/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT
      MDT TUESDAY NIGHT FOR ZONES 28-40-41-56-64>67.
     WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
      TUESDAY EVENING FOR ZONES 29-30-34-35-38-39-42-57.
     WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
      TUESDAY NIGHT FOR ZONES 31>33.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 18, 3:53 AM MDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
353 AM MDT MON APR 18 2011

MTZ028>042-056>058-063>068-WYZ098-099-191000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
353 AM MDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY
THROUGH TONIGHT. THIS STORM WILL BRING SIGNIFICANT RAIN AND SNOW
TO MOST OF THE REGION. SNOW WILL BECOME HEAVY AT TIMES OVER THE
MOUNTAINS AND ADJACENT FOOTHILLS THIS AFTERNOON AND FROM BIG
TIMBER TO HARLOWTON LATE THIS AFTERNOON. THE SNOW IS EXPECTED TO
SPREAD EASTWARD OVERNIGHT.

TOTAL SNOW ACCUMULATIONS TODAY AND TONIGHT WILL RANGE FROM 4 TO 8
INCHES AT LOWER ELEVATIONS TO NEARLY A FOOT FOR THE FOOTHILLS AND
UP TO 18 INCHES FOR THE MOUNTAINS. AN INCH OR MORE OF MOISTURE IS
POSSIBLE WITH THIS SYSTEM...BUT TEMPERATURES NEAR FREEZING WILL
MAKE SNOW AMOUNTS VARIABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL BEGIN TAPERING OFF TUESDAY AFTERNOON OVER THE WESTERN
AREAS BUT WILL CONTINUE IN THE EAST. 4 TO 8 INCHES OF SNOW
ACCUMULATIONS WILL BE POSSIBLE ACROSS SOUTHEAST MONTANA.

EAST TO NORTHEAST WINDS WILL INCREASE WITH THIS SYSTEM. THE
COMBINATION OF BRISK WINDS AND HEAVY WET SNOW WILL CREATE THE
POSSIBILITY OF DOWNED POWER LINES. IN ADDITION...THE COLD AND WET
CONDITIONS WILL POSE A THREAT TO YOUNG LIVESTOCK. STAY TUNED TO
NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES ON THIS
POTENTIAL SPRING SNOW STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:44 PM MDTWinter Weather AdvisoryBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more24 hr

Nearby

Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.